Alert archive / Illinois / Freeze Watches in 2012

Freeze Watch 2, NWS Lincoln, IL

April 9, 201235 counties in Illinois

NWS Lincoln, IL issued this freeze watch at Apr 9, 2012, 3:10 PM CDT for 35 counties in Illinois. It took effect at Apr 11, 2012, 3:00 AM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 9, 2012, 3:10 PM CDT (20:10 UTC)
In effect from
Apr 11, 2012, 3:00 AM CDT
Expired
Apr 10, 2012, 3:44 AM CDT
In force
Issued by
NWS Lincoln, IL
All 35 counties

Cass County, IL, Champaign County, IL, Christian County, IL, Clark County, IL, Clay County, IL, Coles County, IL, Crawford County, IL, Cumberland County, IL, DeWitt County, IL, Douglas County, IL, Edgar County, IL, Effingham County, IL, Fulton County, IL, Jasper County, IL, Knox County, IL, Lawrence County, IL, Logan County, IL, Macon County, IL, Marshall County, IL, Mason County, IL, McLean County, IL, Menard County, IL, Morgan County, IL, Moultrie County, IL, Peoria County, IL, Piatt County, IL, Richland County, IL, Sangamon County, IL, Schuyler County, IL, Scott County, IL, Shelby County, IL, Stark County, IL, Tazewell County, IL, Vermilion County, IL, Woodford County, IL

The radar

The Lincoln radar (KILX), 42 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.2 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2012-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2012-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -111 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2520 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
-111 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

427 
WWUS73 KILX 092010
NPWILX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LINCOLN IL
310 PM CDT MON APR 9 2012

...WIDESPREAD FREEZING TEMPERATURES POSSIBLE EARLY WEDNESDAY MORNING...

.CANADIAN HIGH PRESSURE WILL SHIFT SOUTHEAST INTO THE MIDWEST LATE
TUESDAY INTO WEDNESDAY MORNING. WINDS ARE EXPECTED TO HOLD UP ENOUGH
TONIGHT TO PREVENT ANY PROLONGED PERIOD OF FREEZING TEMPERATURES.
HOWEVER...BY LATE TUESDAY EVENING...THE CENTER OF THE CHILLY AIR MASS
WILL APPROACH THE AREA FROM THE NORTHWEST. THIS SHOULD ALLOW WINDS
TO DIMINISH AND BRING AN EXTENDED PERIOD OF TEMPERATURES AT OR BELOW
FREEZING.

ILZ027>031-036>038-040>057-061>063-066>068-071>073-100900-
/O.NEW.KILX.FZ.A.0002.120411T0800Z-120411T1300Z/
KNOX-STARK-PEORIA-MARSHALL-WOODFORD-FULTON-TAZEWELL-MCLEAN-
SCHUYLER-MASON-LOGAN-DE WITT-PIATT-CHAMPAIGN-VERMILION-CASS-
MENARD-SCOTT-MORGAN-SANGAMON-CHRISTIAN-MACON-MOULTRIE-DOUGLAS-
COLES-EDGAR-SHELBY-CUMBERLAND-CLARK-EFFINGHAM-JASPER-CRAWFORD-
CLAY-RICHLAND-LAWRENCE-
INCLUDING THE CITIES OF...GALESBURG...PEORIA...BLOOMINGTON...
NORMAL...HAVANA...LINCOLN...CHAMPAIGN...URBANA...DANVILLE...
JACKSONVILLE...SPRINGFIELD...TAYLORVILLE...DECATUR...CHARLESTON...
MATTOON...SHELBYVILLE...EFFINGHAM...FLORA...LAWRENCEVILLE
310 PM CDT MON APR 9 2012

...FREEZE WATCH IN EFFECT FROM LATE TUESDAY NIGHT THROUGH WEDNESDAY
MORNING...

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A FREEZE
WATCH...WHICH IS IN EFFECT FROM LATE TUESDAY NIGHT THROUGH
WEDNESDAY MORNING. 

* TEMPERATURE...WILL RANGE FROM 28 TO 32 DEGREES FROM 300 AM UNTIL
  JUST AFTER SUNRISE WEDNESDAY MORNING. 

* IMPACTS...THE COLD TEMPERATURES WILL CAUSE DAMAGE TO SENSITIVE
  PLANTS. TAKE MEASURES TO PROTECT ANY COLD SENSITIVE VEGETATION
  TONIGHT...AND ESPECIALLY TUESDAY NIGHT AND WEDNESDAY MORNING
  WHEN TEMPERATURES ARE EXPECTED TO BE BELOW THE FREEZING MARK FOR
  A PROLONGED PERIOD OF TIME.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WATCH MEANS SUB-FREEZING TEMPERATURES ARE POSSIBLE. THESE
CONDITIONS COULD KILL CROPS AND OTHER SENSITIVE VEGETATION. DURING
THIS UPCOMING COLD SPELL...COVER SENSITIVE PLANTS OR BRING THEM
INDOORS FOR PROTECTION.

&&

$$

SMITH
1 follow-up statement
944 
WWUS73 KILX 100844
NPWILX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LINCOLN IL
344 AM CDT TUE APR 10 2012

...WIDESPREAD FREEZING TEMPERATURES LIKELY EARLY WEDNESDAY
MORNING...

ILZ027>031-036>038-040>057-061>063-066>068-071>073-102030-
/O.UPG.KILX.FZ.A.0002.120411T0800Z-120411T1300Z/
/O.NEW.KILX.FZ.W.0002.120411T0800Z-120411T1300Z/
KNOX-STARK-PEORIA-MARSHALL-WOODFORD-FULTON-TAZEWELL-MCLEAN-
SCHUYLER-MASON-LOGAN-DE WITT-PIATT-CHAMPAIGN-VERMILION-CASS-
MENARD-SCOTT-MORGAN-SANGAMON-CHRISTIAN-MACON-MOULTRIE-DOUGLAS-
COLES-EDGAR-SHELBY-CUMBERLAND-CLARK-EFFINGHAM-JASPER-CRAWFORD-
CLAY-RICHLAND-LAWRENCE-
INCLUDING THE CITIES OF...GALESBURG...PEORIA...BLOOMINGTON...
NORMAL...HAVANA...LINCOLN...CHAMPAIGN...URBANA...DANVILLE...
JACKSONVILLE...SPRINGFIELD...TAYLORVILLE...DECATUR...CHARLESTON...
MATTOON...SHELBYVILLE...EFFINGHAM...FLORA...LAWRENCEVILLE
344 AM CDT TUE APR 10 2012

...FREEZE WARNING IN EFFECT FROM 3 AM TO 8 AM CDT WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 3 AM TO 8 AM CDT WEDNESDAY. THE
FREEZE WATCH IS NO LONGER IN EFFECT. 

* TEMPERATURE...EXPECT LOWS TONIGHT TO RANGE FROM 29 TO 32
  DEGREES.

* IMPACTS...THE COLD TEMPERATURES MAY DAMAGE SENSITIVE OUTDOOR
  PLANTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS MAY KILL CROPS AND OTHER SENSITIVE
VEGETATION. IF POSSIBLE...BRING PLANTS INDOORS...OR COVER THOSE
THAT WILL REMAIN OUTSIDE OVERNIGHT.

&&

$$

CHURCHILL

What forecasters said that day

The local office's own words before this freeze watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this freeze watch went out at Apr 9, 2:25 PM CDT, 45 minutes earlier.

Area forecast discussion, Apr 9, 2:25 PM CDT, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
225 PM CDT MON APR 9 2012

.DISCUSSION...
ISSUED 210 PM CDT MON APR 9 2012

...INCREASING POTENTIAL FOR WIDESPREAD FREEZING TEMPERATURES
WEDNESDAY MORNING...AND POSSIBLY AGAIN EARLY THURSDAY MORNING...

PLENTY OF SUNSHINE THIS AFTERNOON ALONG WITH GUSTY NORTHWEST
WINDS HELPING TO PUSH TEMPERATURES WELL INTO THE 60S ALONG WITH
SOME VERY DRY AIR WITH RH VALUES RANGING FROM 15 TO 20 PERCENT.
COLD FRONT JUST TO OUR NORTHWEST WILL SHIFT SE ACROSS THE AREA
LATE TODAY BRINGING ANOTHER SHOT OF SOME RATHER CHILLY AIR FOR
A FEW DAYS.

SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT
SEVERAL CONCERNS THIS FORECAST PERIOD INCLUDING EARLY MORNING LOW
TEMPERATURES TUE THRU THU MORNINGS...AND FIRE CONCERNS ONCE AGAIN
FOR TUESDAY AFTERNOON (PLEASE REFER TO THE FIRE WEATHER DISCUSSION
BELOW).

COLD FRONT SHOULD BE WELL SOUTHEAST OF THE AREA LATER THIS EVENING
WITH WINDS ONLY GRADUALLY SUBSIDING AFTER DARK WITH A RATHER STRONG
GRADIENT IN PLACE. EXPECT EARLY MORNING LOWS TO DIP TO OR JUST BELOW
FREEZING FOR A BRIEF TIME ACRS OUR FAR NORTHWEST...BUT STILL EXPECTING
WINDS TO HOLD UP ENOUGH TO PREVENT ANY PROLONGED PERIOD OF FREEZING
TEMPERATURES TONIGHT. THAT WILL BE A DIFFERENT STORY LATE TOMORROW
NIGHT INTO WEDNESDAY MORNING AS THE CENTER OF THE COLD AIR MASS WILL
EDGE FURTHER SOUTHEAST INTO OUR AREA BRINGING LIGHTER WINDS AND A
LONGER DURATION WHERE EARLY MORNING LOWS WILL BE BELOW FREEZING. AS
A RESULT...WITH MORE OF A WIDESPREAD FREEZE THREAT EARLY WEDNESDAY
MORNING...WILL HIGHLIGHT THIS TIME FRAME WITH A FREEZE WATCH.

MODELS IN REASONABLE AGREEMENT WITH RESPECT TO THE POSITION OF THE
CANADIAN HIGH ON THURSDAY WHICH IS FORECAST TO BE OVER OR JUST TO
THE EAST OF OUR AREA. THIS WOULD ACTUALLY BRING ABOUT THE MOST
FAVORABLE CONDITIONS FOR GOOD RADIATIONAL COOLING/FREEZING TEMPS
ESPECIALLY ACROSS EXTREME EAST CENTRAL ILLINOIS. WILL UNDERCUT
GUID TEMPS A BIT WITH THE COLDEST READINGS LOOKING TO BE OVER
CENTRAL AND EAST CENTRAL ILLINOIS. THE HIGH SHIFTS OFF TO OUR EAST
DURING THE DAY THURSDAY AND THEN WE START TO GET INTO A WEAK
RETURN SOUTHERLY FLOW LATE THURS/THURSDAY NIGHT WITH MODELS
TRENDING SLOWER WITH THE EASTWARD PROGRESSION OF THE SHOWERS INTO
WEST CENTRAL IL. WILL CONTINUE TO HOLD ONTO SLIGHT CHANCES FOR
LATE THU AFTN AND CONTINUE WITH MOSTLY 30 POPS THU NIGHT...BUT
WITH AS MUCH DRY AIR IN PLACE OVER OUR AREA...THAT MAY BE A BIT
OPTIMISTIC.

LONG TERM...FRIDAY THROUGH MONDAY
MEDIUM RANGE MODELS CONTINUE TO DEPICT A VERY ACTIVE SOUTHWEST
FLOW ACRS THE CENTRAL PORTION OF THE COUNTRY. JUST WHAT TYPE OF
INTERACTION TAKES PLACE BETWEEN THE NORTHERN AND SOUTHERN STREAMS
LATER IN THE WEEKEND AND EARLY NEXT WEEK WILL HAVE SOME SIGNIFICANT
IMPACTS ON OUR AREA WITH RESPECT TO FRONTAL POSITION AND RAINFALL
CHANCES. UNFORTUNATELY...WITH THE PATTERN DEPICTED BY THE MEDIUM
RANGE MODELS...STILL HAVE NO CHOICE BUT TO INCLUDE POPS THRU THE
FORECAST PERIOD. TIMING OF WHEN THE MOST SIGNIFICANT SHORTWAVE IS
EJECTED OUT OF THE SOUTHWEST...AND HOW THAT INTERACTS WITH A FRONTAL
BOUNDARY ACRS THE MIDWEST IS DIFFICULT AT BEST TO DETERMINE THIS
FAR OUT. ONE THING IS FOR SURE...WE SHOULD SEE A NICE WARMUP AS WE
HEAD INTO THE WEEKEND WITH AFTERNOON TEMPERATURES BACK INTO THE 70S.

SMITH
&&

.AVIATION...
ISSUED 1235 PM CDT MON APR 9 2012

VFR CONDITIONS WILL CONTINUE ACROSS THE CENTRAL IL TERMINAL
AIRPORTS THROUGH TUESDAY...THOUGH WINDY CONDITIONS ARE EXPECTED
THIS AFTERNOON UNTIL SUNSET. EXPECT NW WINDS OF 15-25 KTS WITH
GUSTS OF 25-35 KTS THIS AFTERNOON. NW WINDS WILL SUBSIDE TO 7-11
KTS AFTER SUNSET (0130Z/730 PM) AND INCREASE TO AROUND 15 KTS WITH
GUSTS OF 18-25 KTS AFTER 14Z/9 AM TUE. FEW MID/HIGH CLOUDS COULD
DRIFT SE ACROSS CENTRAL IL NEXT 24 HOURS THROUGH MOST TIMES IT
WILL BE CLEAR.

STRONG 992 MB LOW PRESSURE OVER NORTHERN MAINE INTO SE QUEBEC BY
THE ST LAWRENCE VALLEY WILL RETROGRADE SLOWLY WESTWARD ACROSS
SOUTHERN QUEBEC THROUGH TUE. MEANWHILE 1033 MB CANADIAN HIGH
PRESSURE ALONG THE ALBERTA AND SASKATCHEWAN PROVINCE LINE AND
RIDGING SSE INTO THE GREAT PLAINS WILL GRADUALLY BUILD SOUTHWARD
INTO THE NORTHERN PLAINS AND UPPER MIDWEST THRU TUE. FAIRLY TIGHT
PRESSURE GRADIENT WILL CONTINUE WINDY CONDITIONS THIS AFTERNOON
ACROSS CENTRAL IL WITH BUFKIT MOMENTUM TRANSFER SHOWING WIND GUSTS
OF 25-35 KTS THIS AFTERNOON. WINDS DECOUPLE AFTER SUNSET TO NEAR
10 KTS OR LESS BUT INCREASE AGAIN DURING MID/LATE TUE MORNING WITH
NW WIND GUSTS OF 18-25 KTS.

HUETTL
&&

.FIRE WEATHER...
ISSUED 215 PM CDT MON APR 9 2012

RED FLAG WARNING TO CONTINUE UNTIL 700 PM CDT. VERY DRY CONDITIONS
PREVAIL ACROSS THE ENTIRE AREA THIS AFTERNOON WITH RH VALUES IN THE
15 TO 20 PERCENT RANGE ACCOMPANIED BY NORTHWEST WINDS OF 20 TO 25
MPH...WITH OCCASIONAL GUSTS AS HIGH AS 40 MPH IN A FEW LOCATIONS.
CONDITIONS WILL SLOWLY BEGIN TO IMPROVE LATE THIS AFTERNOON AND
EARLY THIS EVENING AS WINDS GRADUALLY DIMINISH AND TEMPERATURES COOL.

VERY CLOSE TO RED FLAG CONDITIONS AGAIN TOMORROW AFTERNOON BUT WITH
TEMPERATURES COOLING OFF SIGNIFICANTLY FROM TODAY'S HIGHS...IT APPEARS
WE WILL FALL JUST SHORT. FORECAST SOUNDINGS CONTINUE TO SHOW A WELL
MIXED AIR MASS TOMORROW AFTERNOON WITH MIXING HEIGHTS EXPECTED TO
RANGE FROM 6000-8000 FEET. WINDS TOMORROW ARE ONCE AGAIN FORECAST
TO INCREASE OUT OF THE NORTHWEST TO BETWEEN 20 AND 25 MPH...WITH
OCCASIONAL GUSTS UP TO 35 MPH. RELATIVE HUMIDITY VALUES BY MID-
AFTERNOON TUESDAY SHOULD RANGE FROM 20-25 PERCENT WITH FUEL
MOISTURE LEVELS AROUND 5-6 PERCENT. IF AFTERNOON TEMPERATURES ARE
WARMER THAN WHAT IS CURRENTLY EXPECTED...WE WILL SEE AT LEAST A BRIEF
PERIOD OF RED FLAG CONDITIONS TOMORROW AFTERNOON.

SMITH
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
FREEZE WATCH FROM LATE TUESDAY NIGHT THROUGH WEDNESDAY MORNING
FOR ILZ027>031-036>038-040>057-061>063-066>068-071>073.

RED FLAG WARNING UNTIL 7 PM CDT THIS EVENING FOR ILZ027>031-
036>038-040>057-061>063-066>068-071>073.

&&
Hazardous weather outlook, Apr 9, 10:33 AM CDT, 4 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1033 AM CDT MON APR 9 2012

ILZ027>031-036>038-040>057-061>063-066>068-071>073-101100-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-
DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-KNOX-LAWRENCE-LOGAN-
MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-
RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-
WOODFORD-
1033 AM CDT MON APR 9 2012

...RED FLAG WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

LOW RELATIVE HUMIDITIES GETTING TO 15 TO 25 PERCENT BY THIS
AFTERNOON AND STRONG WINDS WITH GUSTS OF 25 TO 35 MPH WILL COMBINE
WITH DRY VEGETATION TO MAKE CONDITIONS DANGEROUS FOR OUTDOOR
BURNING TODAY. EVEN SMALL ATTENDED FIRES MAY QUICKLY GET OUT OF
CONTROL AND SPREAD.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

CHANCES FOR THUNDERSTORMS WILL INCREASE TOWARD THE END OF THE
WEEK AS A COLD FRONT MOVES INTO THE MIDWEST. THUNDERSTORMS WILL
BE POSSIBLE BEGINNING ON FRIDAY AND CONTINUE THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

KH

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 3:54 AM CDTRed Flag WarningILXCass, Champaign, Christian, Clark, Clay, Coles and 29 more15 hr

Nearby

Freeze Watches in Illinois, 2012Every freeze watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.